Anaphylaxis is a severe and potentially life-threatening allergic reaction (type I hypersensitivity) that can occur suddenly and quickly progress. It can affect multiple systems of the body and cause symptoms such as difficulty breathing, swelling of the face or throat, rapid heartbeat, drop in blood pressure, gastrointestinal issues, and skin rash or hives. Anaphylaxis is typically caused by exposure to an allergen, such as foods, medications, insect stings, or latex, and requires immediate medical attention, including the administration of epinephrine. People who have experienced anaphylaxis are at an increased risk of future episodes and should take measures to avoid exposure to the triggering allergen.
PEG is generally considered safe for use in various industries, including pharmaceuticals, cosmetics, and food. However, in some cases, it can cause adverse reactions in some people. Allergic reactions to PEG are rare but can occur in some individuals. In rare and severe cases, PEG-associated anaphylaxis may occur, which is life threatening. In fact, anaphylaxis is a real risk associated with PEGylated drugs and vaccines, as explicitly stated in their FDA-approved labels. Below is a summary of severe adverse events of PEG and PEGlyated drugs cited from FAERS, FDA Adverse Events Reporting System.
PEG anaphylaxis; PEG and mRNA drug safety; PEG and mRNA vaccine safety; PEG and type I hypersensitivity; PEG immunogenicity; PEG IgE PEG IgG PEG IgM; PEGylated drug immunogenicity; PEGylated drug safety; mRNA vaccine immunogenicity; mRNA drug immunogenicity